Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 183, NWS St. Louis, MO

June 18, 2004Clinton County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 18, 2004, 5:25 PM CDT for Clinton County, Illinois. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2004, 5:25 PM CDT (22:25 UTC)
Expired
Jun 18, 2004, 6:15 PM CDT
In force
50 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Clinton County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 1:40 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

952 
WUUS53 KLSX 182225
SVRLSX
ILC027-182315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
525 PM CDT FRI JUN 18 2004

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CLINTON COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 615 PM CDT

* AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CARLYLE...MOVING EAST AT 30 MPH. THE
  PRIMARY THREAT FROM THIS STORM WILL BE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  SHATTUC
  BOULDER
  HUEY 

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3874 8947 3850 8948 3852 8914 3874 8914

$$
RP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 4:30 PM CDT, 55 minutes earlier.

Area forecast discussion, Jun 18, 4:30 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
430 PM CDT FRI JUN 18 2004

.DISCUSSION...
CURRENTLY AND FOR TNGT...CDFNT MOVG THRU FA ATTM...AND WITH COMBO OF
OLD MCV FM LAST NITE/S CONVECTION MOVG OVHD AND ABILITY OF AREAS AHD
OF FNT TO DESTABILIZE DESITE CLDS FOR MUCH OF DAY...HAS LED TO
EXPLOSIVE TSTM DVLPMT ERL THIS AFTN.  CDFNT WL SWEEP THRU MUCH OF FA
ERL THIS EVNG AND WL TAKE MUCH OF THE TSTM ACTIVITY WITH IT.  FNT IS
XPCTD TO SLOW DOWN SIGFNTLY AS IT PUSHES INTO ERN OZARKS...PERHAPS
EVEN STALL...AND WL RETAIN SLGT CHCS ACRS EXTRM S THRU THE NGT.
OTRW...CANADIAN HI PRES WL BLD IN BHND FNT AND CLR SKIES OUT AND
BRING IN MUCH LWR DWPTS...WITH RDGS AS LOW AS THE 40S SEEN MOVG INTO
CNTRL IA THIS AFTN.

12Z MDLS IN GOOD AGRMT THRU THE NXT 60HRS WITH LO AMPLITUDE FLO
CONTG THRU THE NXT SEVEN DAYS.  SLGTLY NWLY UPR FLO WL GIVE WAY TO A
ZONAL PTRN BY LATE SUN...THEN BCMG NWLY AGAIN BY LATE NXT WK.  WUD
XPCT TO SEE A RTRN TO AN ACTIVE WX PTRN BY LATE SUN AND THIS WL CONT
FOR MUCH OF NXT WK AS A SERIES OF WK S/WV MOV THRU AND A SERIES OF
FNTL BDRYS EITHER MOV THRU...OR LINGER ARND.  DIFFS BTWN ETA AND GFS
ON TIMING OF SUN SYS...AND WENT A COMP BTWN THEM...SLOWING DOWN THE
FASTER ETA MOVMT A BIT...OTRW DECENT HARMONY BTWN MDLS TO ACCEPT A
CONSENSUS SOLN.

FOR SAT AND SAT NGT...CANADIAN HI PRES WL BE IN FIRM CONTROL...WITH
LO HUMIDITIES AND NO PCPN.  N-NE SFC WNDS AND A CIRRUS VEIL WL LIMIT
MIXING HGTS FM AN ALREADY COOLED H850-950 LYR...AND WL SEE ABT AS
COOL A DRY DAY AS ONE CAN GET FOR LATE JUNE.  SIDED WITH WRMR MAV
MAX TEMPS ON SAT...GUIDANCE BLEND USED FOR SAT NGT.

FOR SUN AND SUN NGT...MOISTURE/INSTABILITY STARTS TO RTRN IN FORCE
ON SUN...BUT FORCING XPCTD TO HOLD OFF TIL LATE SUN AFTN...THEREFORE
PUSHED BACK THE POP TIMING TIL THEN.  MDLS INCRSGLY IN AGRMT ON MCS
EVENT EITHER LATE SUN NGT OR ERL MON FOR FA...SO BUMPED POPS UP
THOSE PDS.

FOR THE EXTDD PD (MON THRU FRI)...MAINTAINED LO CHC POPS THRU MUCH
OF THIS PD WITH A FNT INVOF FA AND GOING FCST ALREADY HAD THEM IN
THERE.  SEASONABLE TEMPS XPCTD.
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...SVR TSTM WATCH IN EFFECT FOR PARTS OF SE MO TIL 9 PM.
.IL...SVR TSTM WATCH IN EFFECT FOR SW IL TIL 9 PM.
&&

TES
Hazardous weather outlook, Jun 18, 4:11 PM CDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
411 PM CDT FRI JUN 18 2004

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
411 PM CDT FRI JUN 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN AND CENTRAL
MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING ACROSS PARTS
OF EASTERN MISSOURI AND SOUTHWEST ILLINOIS AS A COLD FRONT
INTERSECTS VERY UNSTABLE AIR.  SOME STORMS MAY REACH SEVERE LIMITS...
CONTAINING LARGE HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH AND
POSSIBLY TORNADOES.  SPECIFICALLY...THE THUNDERSTORM THREAT COVERS AN
AREA ALONG AND SOUTHEAST OF A LINE FROM CARLINVILLE ILLINOIS TO ST
LOUIS TO POTOSI MISSOURI TO CENTERVILLE MISSOURI.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SERIES OF COLD FRONTS WILL EITHER MOVE THROUGH THE AREA OR
REMAIN STATIONARY ACROSS THE AREA BEGINNING LATE SUNDAY AND
WILL CONTINUE THROUGH THURSDAY.  THIS WILL CREATE A STEADY
THUNDERSTORM THREAT FOR MUCH OF NEXT WEEK AS THESE FRONTS INTERSECT
MOIST AND UNSTABLE AIR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH EARLY THIS EVENING ACROSS
SOUTHWEST ILLINOIS...SOUTHEAST MISSOURI AND THE ST LOUIS
METROPOLITAN AREA.

TES

In the hours before

Special weather statement, Jun 18, 4:24 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
424 PM CDT FRI JUN 18 2004

ILC013-061-083-MOC099-183-189-510-182200-
CALHOUN IL-GREENE IL-JEFFERSON-JERSEY IL-ST CHARLES-ST LOUIS-
ST LOUIS CITY-
424 PM CDT FRI JUN 18 2004

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PORTIONS OF
EAST CENTRAL MISSOURI AND SOUTHWEST ILLINOIS...

THE SEVERE WEATHER THREAT HAS ENDED ACROSS THE AREA...AND AS A
RESULT SEVERE THUNDERSTORM WATCH #495 HAS BEEN CANCELLED.

THE WATCH IS NO LONGER IN EFFECT FOR ST CHARLES...ST LOUIS...
AND JEFFERSON COUNTIES IN MISSOURI ALONG WITH THE CITY OF ST LOUIS
AND CALHOUN...GREENE...AND JERSEY COUNTIES IN ILLINOIS.
Special weather statement, Jun 18, 5:19 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
519 PM CDT FRI JUN 18 2004

ILC117-119-135-182300-
MACOUPIN IL-MADISON IL-MONTGOMERY IL-
519 PM CDT FRI JUN 18 2004

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PORTIONS OF
SOUTHWEST ILLINOIS...

THE SEVERE WEATHER THREAT HAS ENDED ACROSS THE AREA...AND AS A
RESULT SEVERE THUNDERSTORM WATCH #495 HAS BEEN CANCELLED.

THE WATCH IS NO LONGER IN EFFECT FOR MACOUPIN...MONTGOMERY...
AND MADISON COUNTIES IN ILLINOIS.
Local storm report, Jun 18, 5:21 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
521 PM CDT FRI JUN 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     SPARTA                  38.15N 89.72W
06/18/2004                   RANDOLPH           IL   EMERGENCY MNGR

            POWER POLES AND LARGE TREE LIMBS DOWNED.

&&

TES
Local storm report, Jun 18, 5:21 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
521 PM CDT FRI JUN 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     SPARTA                  38.15N 89.72W
06/18/2004                   RANDOLPH           IL   EMERGENCY MNGR

            POWER POLES AND LARGE TREE LIMBS DOWNED.

&&

TES
Local storm report, Jun 18, 5:22 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
522 PM CDT FRI JUN 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     2 SSE FESTUS            38.20N 90.39W
06/18/2004                   JEFFERSON          MO   LAW ENFORCEMENT

            TREES DOWNED ON POWER LINES

&&

TES
Local storm report, Jun 18, 5:22 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
522 PM CDT FRI JUN 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     2 SSE FESTUS            38.20N 90.39W
06/18/2004                   JEFFERSON          MO   LAW ENFORCEMENT

            TREES DOWNED ON POWER LINES

&&

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 3:19 PM CDTTornado WarningLSXMonroe, Saint Clair41 min
Jun 18, 4:11 PM CDTSevere Thunderstorm WarningLSXRandolph, Saint Clair49 min
Jun 18, 5:46 PM CDTSevere Thunderstorm WarningLSXMarion44 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.